Alert archive / Washington / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 1, NWS Spokane, WA

April 10, 1998Adams County, Grant County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Apr 10, 1998, 3:32 PM PDT for Adams County, Grant County, Washington. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 10, 1998, 3:32 PM PDT (22:32 UTC)
Expired
Apr 10, 1998, 4:20 PM PDT
In force
48 min
Issued by
NWS Spokane, WA
Area
Whole counties

Counties Adams County, WA, Grant County, WA

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 10.5 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 1998-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 1998-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
973 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

523 
WUUS1 KGEG 102234 RRA
SVRGEG
WAC001-025-102320-

IMMMEADIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
332 PM PDT FRI APR 10 1998

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ADAMS COUNTY IN SOUTHEASTERN WASHINGTON
  SOUTHERN GRANT COUNTY IN CENTRAL WASHINGTON

* UNTIL 420 PM PDT

* SEVERE THUNDERSTORM WILL BE NEAR-
    WARDEN BY 345 PM PDT

* AT 328 PM PDT... SEVERE THUNDERSTORM INDICATED IN THE VICINITY OF
  OTHELLO... BY NATIONAL WEATHER SERVICE DOPPLER RADAR... MOVING
  NORTHEAST 25 MPH.

LARGE HAIL AND GUSTY WIND TO 30 MPH ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

PF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 10, 2:47 PM PDT, 45 minutes earlier.

Area forecast discussion, Apr 10, 2:47 PM PDT, 45 minutes before
EASTERN WASHINGTON AND NORTH IDAHO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
215 PM PDT FRI APR 10 1998

...CORRECTED FOURTH PERIOD POPS...
SHOWERS WITH EMBEDDED THUNDER BEGINNING TO DEVELOP IN OREGON AND
MOVING INTO SERN WA/SRN PORTION OF ID PNHDL.  STRONGER THUNDERSTORMS
WILL BE LOCATED OVER THE PALOUSE AND ID ZONE 3 WHERE DIRECTIONAL AND
SPEED SHEAR IS MORE FAVORABLE.  SOME OF THE STRONGER STORMS IN THE
PALOUSE MAY PRODUCE DIME SIZE HAIL FOR MARGINAL SEVERE WEATHER.
SATELLITE WATER VAPOR SHOWS A SECONDARY WAVE AND ASSOCIATED DRY SLOT
OFF THE NRN CALIFORNIA COAST.  THIS WAVE EJECTS NE INTO FORECAST AREA
TONIGHT.. THE WRONG TIME OF DAY TO TRIGGER THUNDERSTORMS.  H85 TEMPS
JUST NOT HIGH ENOUGH TO SUPPORT WIDESPREAD CONVECTION.. EXPECT
THUNDER TO END BEFORE MIDNIGHT.

OFFSHORE SURFACE LOW TRACKS INTO SRN ALBERTA SATURDAY AFTERNOON.
WIND ALOFTS BEGIN TO VEER TO SOUTHWESTERLY WITH INCREASING WEST TO
EAST PRESSURE GRADIENTS.  AIR MASS REMAINS UNSTABLE WITH LIFTED
INDICES MINUS 1 IN THE AFTERNOON.. BUT WIND PROFILE WILL NOT BE
FAVORABLE FOR SUSTAINED CONVECTION.  EXPECT ISOLATED CELLS TO FORM
OVER THE MOUNTAINS NEAR THE CANADIAN BORDER AND SOME TO FORM NEAR THE
BLUE MOUNTAINS.. A LESSER EXTENT THAN THIS EVENING.

ON SUNDAY.. COOL AND FROSTY CONDITIONS IN THE MORNING WITH SURFACE
HIGH PRESSURE AND RADIATIONAL COOLING.. PEOPLE WILL NEED JACKETS FOR
THOSE ATTENDING EASTER MORNING SERVICES.  UPSTREAM SYSTEM IN THE GULF
OF ALASKA DIVES ON THE BACK SIDE OF WEST COAST TROF.. WITH THE BEST
VORTICITY ADVECTION INTO WRN OREGON.  LIMITED MID LEVEL WARM AIR
ADVECTION WITH THIS SYSTEM AND EXPECT ONLY INCREASING HIGH CLOUDS AT
THIS TIME.  FRISBIE

...PRODUCTS BELOW ARE PRELIMINARY AND SUBJECT TO CHANGE...
...PLEASE SEE SEACCFSEA AND ZONE FORECAST PRODUCTS...

GEG 038/052/029/049 7642
CQV 038/053/031/051 8862
S86 036/050/027/047 8861
COE 037/050/028/048 7641
WWP 036/049/026/048 8751
LWS *044/055/035/053 8741
MOS 040/053/032/050

.GEG...NONE.

Nearby

Severe Thunderstorm Warnings in Washington, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.